Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 70, NWS Houston/Galveston, TX

August 28, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Aug 28, 2021, 10:57 PM CDT. It took effect at Aug 29, 2021, 9:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2021, 10:57 PM CDT (03:57 UTC)
In effect from
Aug 29, 2021, 9:00 AM CDT
Expired
Aug 29, 2021, 10:53 PM CDT
In force
14 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

047 
WHUS74 KHGX 290357
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1057 PM CDT Sat Aug 28 2021

GMZ355-370-375-291200-
/O.NEW.KHGX.SC.Y.0070.210829T1400Z-210830T0900Z/
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1057 PM CDT Sat Aug 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM SUNDAY TO 4 AM CDT
MONDAY...

* WHAT...Seas 6 to 9 ft expected to build in as swells from
  Hurricane Ida spread into the region late Sunday morning through
  the evening.

* WHERE...Coastal waters from High Island to Freeport TX out 20 
  NM, Waters from Freeport to Matagorda Ship Channel TX from 20 
  to 60 NM and Waters from High Island to Freeport TX from 20 to 
  60 NM.

* WHEN...From 9 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
788 
WHUS74 KHGX 290807
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
307 AM CDT Sun Aug 29 2021

GMZ355-370-375-291700-
/O.CON.KHGX.SC.Y.0070.210829T1400Z-210830T0900Z/
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
307 AM CDT Sun Aug 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 4 AM CDT MONDAY...

* WHAT...Seas 6 to 9 ft expected to build in as swells from
  Hurricane Ida spread into the region late this morning through
  late night.

* WHERE...Coastal waters from High Island to Freeport TX out 20 
  NM, Waters from Freeport to Matagorda Ship Channel TX from 20 
  to 60 NM and Waters from High Island to Freeport TX from 20 to 
  60 NM.

* WHEN...From 9 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
292 
WHUS74 KHGX 291511
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1011 AM CDT Sun Aug 29 2021

GMZ355-370-375-292315-
/O.CON.KHGX.SC.Y.0070.000000T0000Z-210830T0900Z/
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1011 AM CDT Sun Aug 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Seas 6 to 9 ft expected to build in as swells from
  Hurricane Ida spread into the region late this morning through
  early Monday.

* WHERE...Coastal waters from High Island to Freeport TX out 20 
  NM, Waters from Freeport to Matagorda Ship Channel TX from 20 
  to 60 NM and Waters from High Island to Freeport TX from 20 to 
  60 NM.

* WHEN...From 9 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
587 
WHUS74 KHGX 292009
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
309 PM CDT Sun Aug 29 2021

GMZ355-370-375-300900-
/O.CON.KHGX.SC.Y.0070.000000T0000Z-210830T0900Z/
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
309 PM CDT Sun Aug 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Seas 6 to 9 ft expected to build in as swells from
  Hurricane Ida spread into the region through early Monday
  morning.

* WHERE...Coastal waters from High Island to Freeport TX out 20 
  NM, Waters from Freeport to Matagorda Ship Channel TX from 20 
  to 60 NM and Waters from High Island to Freeport TX from 20 to 
  60 NM.

* WHEN...From 9 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
424 
WHUS74 KHGX 300353
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1053 PM CDT Sun Aug 29 2021

GMZ355-370-375-300500-
/O.CAN.KHGX.SC.Y.0070.000000T0000Z-210830T0900Z/
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1053 PM CDT Sun Aug 29 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

With Hurricane Ida moving further inland tonight, winds have
decreased across the Upper Texas coast. 


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Aug 28, 6:53 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 6:53 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
653 PM CDT Sat Aug 28 2021

.AVIATION [18Z TAF Issuance]...

With the more organized bands of convection over our western CWA
continuing to move out to the NW and weakening, we're only look-
ing at isolated activity over the rest of the area. Based on the
current trends, have only kept the mention of VCSH/VCTS in for a
few more hours. Otherwise, it should be a mostly quiet/VFR night
with only an exception or two (CXO and perhaps UTS) for the ret-
urn of lower CIGS/VIS (MVFR to IFR) overnight through early Sun.
As Ida nears the northern Gulf coast tonight/tomorrow, we should
see a more N/NE flow develop across SE TX tomorrow. And combined
with some drier air, rain chances will likely be very limited to
none for most inland areas. However, there are hints that we may
see some convergence near the coast if the seabreeze forms. 41

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT Sat Aug 28 2021/

SHORT TERM [Through Sunday Night]...

Hurricane Ida continues to strengthen and is now a Cat 2 storm. Ida
will continue to trek toward SE LA and likely increase to a Cat 4
before making landfall late Sunday or Sunday evening. Closer to
home, a weakness aloft coupled with PWATS between 2.20 and 2.35
inches will set the stage for scattered showers and thunderstorms
for the rest of the afternoon into this evening. As heating wanes,
so should the precipitation with showers ending around 02z or so
except along the immediate coast where a weak surface convergent zone
looks to remain in place for most of the night. Will keep showers in
the forecast for the coastal counties all night. MinT values will
remain mild as some high clouds persist over the region. Lows are
expected to remain in the upper 70's over most of the region.

On Sunday, there should be a good chance of morning showers near the
coast but by afternoon, subsidence on the periphery of Ida should
limit the potential for afternoon convection. Will carry PoPs but
will trend a little drier as sinking air with Ida becomes the
dominant weather feature. Due to the drying, went a little warmer
and MaxT values should warm into the mid 90's most areas.

Not terribly confident on Sunday night but the N-NE flow around Ida
coupled with a late afternoon should set up a weak convergent zone
over the southern half of SE TX. The NAM/GFS hints at this more
strongly than the ECMWF but it makes some physical sense so will
carry PoPs Sunday night just in case this low level convergence
develops. Not a significant change in MinT values so went with
persistence for low temperature values. 43

LONG TERM [Monday Through Saturday]...

As Ida continues to move northeastward away from the Gulf Coast,
global models are in agreement on a surface trough being left in its
wake right along our coastline. Moisture remains elevated with PW
values ranging from 2.0"-2.2" mainly south of I-10 through at least
Wednesday. This trough will effectively serve as a convergence zone
for the moisture leading to persistent PoPs offshore and for the
coastal counties. It is important to note that the location of the
moisture axis and surface trough is highly dependent on both the
track and weakening of Ida as she continues her northeastward trek
over land. As of the 12z model runs, confidence is fairly high given
that total PW anomalies in the ensembles are sufficiently positive
and are consistent with their placement as well. There is also
fairly good agreement that Ida will evolve into a longwave trough
that extends to the Gulf Coast Tuesday into Wednesday, which also
adds into the extended stay of the moisture axis into midweek.

On the backside of that trough is...you guessed it...an upper-level
ridge that expands eastward throughout the week. It won't be a
particularly strong ridge (591-592 dam), so diurnally driven
convection will still be feasible with PW values remaining elevated
(1.8"-2.2") through Thursday. Unfortunately, an upper-level ridge
building also means the return of hotter temperatures as well. High
temperatures next week will make a return back to the mid-to-upper
90s. Friday into Saturday is a bit interesting...a jet streak wraps
around the upper-level ridge bringing in drier air from the north
(PW values decreasing to below 1.5"). There is a bit of uncertainty
in how much dry air filters in. The GFS is by far the driest of the
models, and the Euro/Canadian have drier air in the northeastern
counties with lingering moisture along the coast and in the
southwestern counties. For PoPs going into the weekend, leaned more
towards the Euro/Canadian scenario so rain chances will be higher to
the south and southwest.

Batiste

MARINE...

Light easterly to southeasterly winds will persist through the night
before transitioning to northeasterly on Sunday morning as Hurricane
Ida approaches the Louisiana coastline. Scattered showers and
thunderstorms will remain possible throughout the day and into early
next week as moisture increases. Winds and seas will increase going
into Sunday afternoon as Ida nears the coast with both peaking on
Sunday afternoon/evening. Based on the latest forecast track for
Ida, the eastern Gulf waters (south of Galveston Bay) will see 15
to 25 knot winds with gusts up to 30 knots, nearshore seas 4 to 5
feet, and offshore seas 8 to 9 feet at its peak on Sunday
afternoon/evening. Additional marine impacts include a strong risk
of rip currents and elevated tides during high tide on
Sunday/Monday. Seas gradually diminish going into Sunday night and
winds diminish and become southwesterly going into Monday
morning. Moisture lingers along the coast through midweek, so
scattered showers and thunderstorms will remain possible with peak
coverage in the afternoon hours. Onshore winds return by midweek
along with persisting chances of afternoon showers/thunderstorms.

Batiste

TROPICAL...

No significant changes in the track for Hurricane Ida as it is
still posed to make landfall as a major hurricane in south central
Louisiana on Sunday night. Over here in Southeast Texas, we will
not experience any direct impacts from Ida. The only effects we'll
see will be along the coast and offshore with increasing seas and
a strong risk of rip currents on Sunday.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  94  75  95  76 /  30  20  10  20  10
Houston (IAH)              77  95  77  96  79 /  20  30  20  30  20
Galveston (GLS)            82  91  82  93  82 /  50  40  40  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:14 AM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda28 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.